Wyoming, 2015

Winter Storm in Wyoming, May 9 to 10, 2015

May 9 to 10, 2015 · NWS RIW · 4 events in 4 counties and zones

A cold front slid south across much of Wyoming as a slow-moving upper level low tracked south of the state. This upper level low wrapped moisture into central Wyoming which combined with the colder air to produce heavy snow across Natrona County and portions of Fremont County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front slid south across much of Wyoming as a slow-moving upper level low tracked south of the state. This upper level low wrapped moisture into central Wyoming which combined with the colder air to produce heavy snow across Natrona County and portions of Fremont County. The heaviest snow amounts of 16 inches to nearly two feet fell on Casper Mountain. Snowfall in and around Casper generally ranged from six to ten inches. Six inches of snow was also measured at Jeffrey City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 9, 1:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, May 9, 1:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
237 AM MDT SAT MAY 9 2015

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SHOWERS CONTINUE ACROSS EASTERN AND CENTRAL WYOMING THIS MORNING AS
THE AREA OF LOW PRESSURE LIFTS NORTH INTO COLORADO TODAY. SHOWER
COVERAGE IS EXPECTED TO INCREASE THROUGH THE DAY. SNOWFALL EXPECTED
OVER THE CENTRAL AND NORTHERN MOUNTAINS...WITH A RAIN AND SNOW MIX
COMMON ACROSS THE EASTERN AND CENTRAL BASINS. THE PRECIPITATION MIX
WILL CONVERT TO SNOWFALL OVER THE BASIN LOCATIONS THIS
EVENING...WITH SIGNIFICANT SNOWFALL POSSIBLE OVERNIGHT. ALL
REMAINING WINTER STORM WATCHES ACROSS NATRONA AND JOHNSON COUNTIES
HAVE BEEN UPGRADED TO WARNINGS. NATRONA COUNTY WILL BE THE HOT SPOT
FOR SNOW ACCUMULATION...WITH EVEN NATIONAL GUIDANCE ANTICIPATING
SIGNIFICANT SNOWFALL OVER THE AREA. JOHNSON COUNTY IS EXPECTED TO
SEE SIGNIFICANT SNOWFALL AS WELL...ESPECIALLY ACROSS THEIR SOUTHERN
HALF OF THE ZONE. TRAVEL IS EXPECTED TO BE IMPACTED BY THIS LATE
SEASON STORM...AS WELL AS THOSE WITH OUTDOOR AND AGRICULTURAL
INTERESTS.

THE AREA OF LOW PRESSURE WILL CONTINUE TO LIFT NORTHEAST...AND MOVE
INTO EAST CENTRAL NEBRASKA BY SUNDAY AFTERNOON. THIS PLACEMENT OF THE
LOW PRESSURE WILL TAKE THE SYSTEM FAR ENOUGH EAST TO HELP DRAG SOME
OF THE MOISTURE OUT OF THE FORECAST AREA. SNOWFALL WILL TAPER OFF
FROM WEST TO EAST...WITH NATRONA AND JOHNSON COUNTIES TENTATIVELY
HANGING ON TO SNOWFALL THROUGH SUNDAY EVENING. HOWEVER...THE BEST
ACCUMULATIONS WILL FALL DURING THE EARLIER PORTION OF THE DAY.

THE SIGNIFICANT SNOWFALL IS GENERALLY EXPECTED TO WEAKEN BY SUNDAY
MORNING WITH DEVELOPING NORTHWEST FLOW EXPECTED OVER THE FORECAST
AREA. SOME WEAK PUSHES OF MOISTURE WILL KEEP LIGHT SHOWER ACTIVITY
ACROSS SOUTHWESTERN WYOMING LATE SUNDAY AND INTO MONDAY. A
TRANSITORY RIDGE IS EXPECTED TO SET UP LATE MONDAY WITH DRY
CONDITIONS AND LIMITED WARMING.

THE AXIS OF THE RIDGE OF HIGH PRESSURE WILL MOVE INTO CENTRAL
WYOMING BY MONDAY EVENING...ALLOWING SOME SOUTHWEST FLOW TO DEVELOP
ACROSS THE WEST. THIS WILL PERMIT SOME ADDITIONAL MOISTURE TO MOVE
OVER THE AREA MONDAY EVENING...MAINLY IMPACTING THE WESTERN
MOUNTAINS.

.LONG TERM...TUESDAY THROUGH SATURDAY

A COMPACT UPPER LOW OVER THE PACIFIC NORTHWEST/NORTHERN CALIFORNIA
AREA TUESDAY IS EXPECTED TO OPEN UP AND LIFT NORTHEAST ACROSS THE
NORTHERN ROCKIES IN THE TUESDAY NIGHT/WEDNESDAY TIME FRAME. THE 00Z
ECMWF AND GEM HAVE A MORE SOUTHERLY TRACK WHICH RESULTS IN A BETTER
CHANCE OF CONVECTION. EITHER WAY IT APPEARS THE BEST CHANCE WILL BE
ACROSS THE WESTERN AND NORTHERN SECTIONS OF THE FORECAST AREA.
TEMPERATURES WILL BE MORE SEASONAL BY TUESDAY AND WEDNESDAY WITH
SNOW LEVELS GENERALLY ABOVE 9500 FEET. IN WAKE OF THE SYSTEM
WEDNESDAY...A MAINLY DRY DAY IS EXPECTED THURSDAY...BUT
CANNOT RULE OUT SOME CONVECTION MAINLY OVER THE MOUNTAINS.

A STRONGER UPPER LOW/TROUGH SHOULD IMPACT THE AREA FRIDAY INTO NEXT
WEEKEND. MODELS SHOW THE ASSOCIATED PACIFIC COLD FRONT PUSHING
ACROSS THE AREA FRIDAY NIGHT/SATURDAY MORNING. THIS SYSTEM WILL GIVE
THE ENTIRE AREA A CHANCE FOR CONVECTION FRIDAY AND SATURDAY. HAVE
GONE CONSERVATIVE WITH ONLY SLIGHT VALLEY/CHANCE MOUNTAIN POPS FOR
BOTH FRIDAY AND SATURDAY. CURRENTLY THE TRACK OF THIS SYSTEM IS
FARTHER NORTH...AND WARMER THAN THE CURRENT MOTHERS DAY WEEKEND SNOW
STORM. PROJECTED 700MB TEMPERATURES WOULD KEEP PRECIPITATION MAINLY
AS RAIN IN THE VALLEYS...BUT MOUNTAIN PASSES COULD BE SLICK AGAIN
WITH SNOWFALL.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

WIDESPREAD MVFR/IFR CONDITIONS IN -RA WITH SNOW LEVELS BETWEEN
6-7KFT WILL CONTINUE TO DETERIORATE EARLY THIS MORNING.
WIDESPREAD IFR CONDITIONS WITH AREAS OF LIFR WILL PREVAIL ACROSS THE
AREA BY 15Z SATURDAY INTO SATURDAY EVENING.  SNOW LEVELS ARE
EXPECTED TO LOWER THROUGH THE DAY TO BETWEEN 5-6KFT SATURDAY
AFTERNOON.  THE HEAVIEST PRECIPITATION IS EXPECTED TO SHIFT IN THE
VCNTY AND EAST OF INTERSTATE 25 AFTER 06Z SUNDAY WITH GRADUAL
IMPROVEMENT FROM THE NORTHWEST SUNDAY MORNING.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

SCT-NMRS MVFR/IFR SHRA/SHSN WILL CONTINUE WITH THIS ACTIVITY MOST
WIDESPREAD VCNTY AND SOUTH OF A KPNA-KAFO LINE.  SNOW LEVELS WILL BE
MOSTLY BTWN 7-8KFT THIS MORNING.  A LARGER SURGE OF MOISTURE IS
EXPECTED TO PUSH INTO SW WYOMING BY 15Z SATURDAY WHEN WIDESPREAD
IFR CONDITIONS ARE EXPECTED VCNTY AND SOUTH OF A KPNA-KAFO LINE.
DOWNSLOPE NE WINDS WILL RESULT IN IMPROVING CONDITIONS VCNTY AND
NORTH OF KJAC SATURDAY AFTERNOON.  SNOW LEVELS WILL LOWER TO MOST
VALLEY FLOORS SATURDAY AFTERNOON...WITH THE HEAVIEST PRECIPITATION
SHIFTING FURTHER SOUTH AND EAST...VCNTY AND SOUTH OF A
KLND-KRKS-KEMM LINE WITH IFR/LIFR SNOW PERSISTING IN THIS AREA
THROUGH EARLY SUNDAY MORNING.

&&

.FIRE WEATHER...

A LATE SEASON WINTER STORM WILL IMPACT THE AREA TODAY...SPREADING
SNOWFALL ACROSS CENTRAL AND EASTERN WYOMING. SNOWFALL WILL BEGIN
ACROSS CENTRAL WYOMING...AND WILL BE MOST SIGNIFICANT ACROSS THE
CENTRAL MOUNTAINS AND ADJACENT FOOTHILL LOCATIONS. SNOWFALL WILL
INTENSIFY AND COVERAGE WILL INCREASE THROUGH THE NIGHT...WITH
SIGNIFICANT SNOWFALL ANTICIPATED TO MOVE ACROSS EASTERN WYOMING.
WINTER STORM WARNINGS HAVE BEEN POSTED FOR MUCH OF EASTERN WYOMING
AND THE CENTRAL MOUNTAINS AND FOOTHILLS. ADDITIONAL WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR ADDITIONAL AREAS OF CENTRAL
WYOMING...AND ALSO ACROSS THE EASTERN SLOPES OF THE NORTHWESTERN
MOUNTAINS. WITH THIS SYSTEM DEVELOPING...FIRE BEHAVIOR SHOULD REMAIN
LIMITED DUE TO ONGOING MOISTURE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 9 AM MDT SUNDAY
WYZ018-019.

WINTER STORM WARNING FROM NOON TODAY TO NOON MDT SUNDAY
WYZ009>011-020-022.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 AM MDT
SUNDAY WYZ007-016-017.

WINTER STORM WARNING UNTIL 9 AM MDT SUNDAY WYZ015.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT MDT
TONIGHT WYZ002-003.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 9, 2:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT SAT MAY 9 2015

WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MDT SAT MAY 9 2015

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR PORTIONS
OF CENTRAL WYOMING THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL EXPECTED ACROSS PORTIONS OF CENTRAL AND EASTERN
WYOMING TODAY AND TONIGHT. SNOWFALL WILL BEGIN OVER THE MOUNTAINS
WITH IMPACTS FELT AT THE MOUNTAIN PASS LEVEL. SNOW LEVELS WILL FALL
THROUGH THE MORNING AND AFTERNOON...WITH WIDESPREAD BASIN SNOWFALL
EXPECTED. POSSIBLE GUSTY WIND THIS AFTERNOON WILL COMBINE
WITH SNOW TO CREATE LIMITED VISIBILITIES ON ROADWAYS...ESPECIALLY
MOUNTAIN PASSES. MOTORISTS SHOULD MONITOR CURRENT ROAD CONDITIONS
BEFORE TRAVELING. SNOW WILL CONTINUE OVERNIGHT BEFORE WEAKENING
SUNDAY. PLEASE VISIT THE WINTER STORM PRODUCTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SNOWFALL WILL STILL BE SIGNIFICANT THROUGH EARLY SUNDAY
MORNING WITH ADVERSE ROAD CONDITIONS ANTICIPATED. SNOWFALL
SHOULD WEAKEN THROUGH THE LATE MORNING AND AFTERNOON HOURS.

MONDAY THROUGH WEDNESDAY...PATCHY FOG AND TEMPERATURES BELOW
FREEZING ARE LIKELY EARLY MONDAY CREATING SOME ICY ROADS TO START THE
DAY. OTHERWISE...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
May 9, 5:00 AM MST to May 10, 6:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Snowfall of 12 inches was estimated at the Townsend Creek SNOTEL.

Winter Storm, Casper Mountain

When
May 9, 6:00 AM MST to May 10, 1:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Trained spotters measured anywhere from 16 to 22.5 inches of new snow on Casper Mountain.

Winter Storm, Natrona County Lower Elevations

When
May 9, 6:30 AM MST to May 10, 1:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Trained spotters measured 4 to 10.5 inches of snow around Casper. The highest amounts of snow were in south Casper, near the foothills of Casper Mountain.

Winter Storm, Green Mountains & Rattlesnake Range

When
May 9, 8:00 AM MST to May 10, 9:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A cooperative weather observer measured six inches of snow at Jeffrey City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583584, 570010, 570009, 570008.